Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Albany, NY

June 9, 2004Columbia County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 9, 2004, 8:01 PM EDT for Columbia County, Greene County, New York. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 8:01 PM EDT (00:01 UTC)
Expired
Jun 9, 2004, 9:00 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:05 PM EDTTSTM WND DMGCatskill, NYTREES BLOWN DOWN
Jun 9, 8:05 PM EDTTSTM WND DMGCatskill, NYTREES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 100001
SVRALY
NYC021-039-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
801 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...HUDSON...CHATHAM
  SOUTHERN GREENE COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL

* UNTIL 900 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CHATHAM TO 10 MILES NORTHWEST
  OF LANESVILLE...OR ALONG A LINE EXTENDING FROM CHATHAM TO 9 MILES
  SOUTHEAST OF ROXBURY...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ATHENS BY 810 PM EDT
  LANESVILLE BY 815 PM EDT
  HUDSON...CATSKILL AND AUSTERLITZ BY 820 PM EDT
  PHILMONT BY 825 PM EDT
  HIGH FALLS AND CLAVERACK BY 830 PM EDT
  LIVINGSTON BY 845 PM EDT

LAT...LON 4217 7401 4210 7409 4211 7427 4220 7457
          4241 7370 4240 7340 4204 7350 4200 7371

$$

OKEEFE/WASULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:16 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:16 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EDT WED JUN 9 2004

.DISC...CDFNT STL JST N OF ST LAWRENCE VLY ERLY THIS AFT. FNT WL
SLIDE SLOWLY S AND E RCHG MHWK VLY AND SRN VT AFT MIDNIGHT AND
SLIDING THRU FAR SE PTN OF FA ARND DAYBREAK AS A LTL WAV OF LOW PRES
DVLPS ALG FNT WHICH MAY KEEP PCPN GOING FOR AWHILE LONGER ON THU
ACRS SE PTN OF FA.

.SHORT TERM...MID LVL CAP HAS PROTECTED FA FOR MCH OF THE DAY WITH
RING OF FIRE NOW ALMOST SURROUNDING FA. MID LVL CAP APPEARS TO BRK
ACRS FA BSD ON BUFKIT MDL SNDGS BTWN 21Z ACRS WRN PTN OF FA AND 22Z
TO 00Z ACRS ERN PTN OF FA. MNY PARAMETERS ARE COMING TOGETHER FOR A
VERY ACTIVE EVENING ACRS FA. FRST THETA E RDG AXIS ACCELERATES E FM
SW NY/NW PA TO SE NY AND SW NEW ENG BY 00Z...DIV Q AT H2 ACRS NRN
HLF OF FA...OMEGA FIELDS MAX BTWN H10-H5 ACRS CNTRL NY AT 00Z AND
THEN DECRS. WHILE NOT ALL KEY SVR PARAMETERS ARE LINED UP THIS EVNG
BRKG OF CAP AND ADVECTION OF STORMS FM W SHLD MAKE FOR AN
INTERESTING EVNG. MAIN SVR THREAT WL BE WNDS AS H8 25KTS...H5
40-50KTS WITH 100KT JET ACRS CNDN MARITIMES AND 125 KT JET AT H2
ACRS SRN CAN WHICH AS IT EXITS PUTS FA IN FVRBL RR QUAD.

.LONG TERM...ACTVTY SHLD DIMININISH LATE TNGHT AND OTHR THAN WAV ON
THE FNT CONTRIBUTING TO SOM LINGERING SHRA THU MRNG ACRS SRN PTN OF
FA WL XPCT DRY CNDTNS FM LATE THU INTO MON. LARGE RDG BUILDS ACRS NE
OVR THE WEEKEND AND SLIDES OFF E CST ERLY NXT WEEK. PCPN FM SYS ERLY
NXT WEEK MAY NOT RCH FA TIL LATE MON OR MON NGHT AS NOSE OF RDG
TRIES TO BUILD BACK W ON MON. TMPS GRNLY SEASONABLE...ALTHOUGH HIGHS
TOMORROW BLW NRML AND LOWS THU NGHT AND FRI NGHT 5 TO 10 DEGREES BLW
NRML.

.AVIATION...DUE TO A LACK OF TRANSMITTED OBSERVATIONS...THE KGFL TAF
WILL NOT BE AVAILABLE.

GENERALLY VFR CONDITIONS THROUGH 00Z WITH SCATTERED MVFR/IFR
CIGS/VSBYS DUE TO TSRA/SHRA. SCATTERED TSRA COULD PRODUCE STRONG
WIND GUSTS AND LARGE HAIL.  BETWEEN 00Z AND 03Z CONDITIONS WILL
LOWER TO GENERALLY MVFR IN -SHRA/BR AND PERSIST MOST OF THE NIGHT.
AFTER SUNRISE...CONDITIONS WILL IMPROVE TO GENERALLY VFR WITH CIGS
AROUND 3500-4000 FEET...BUT LOCALIZED MVFR CIGS/VSBYS STILL POSSIBLE
IN -SHRA.

.HYDROLOGY...PRECIPITABLE WATER VALUES TOP OUT BTWN 1.9 TO 2.0
INCHES THIS EVNG. TRAINING OF CELLS WLD BE MAIN CONCERN AND HAV
ADDED ENHANCED WRD TO FCST FOR FRST HLF OF TNGHT.  1 HR FFG VALUES
RANGE FROM 1.7 TO 2.9 INCHES. WHILE SHARP WITHIN-BANK RISES MAY
OCCUR ON SOME OF OUR SMALLER RIVERS THE SHOWERS AND STORMS SHOULD
NOT HAVE MCH OF AN IMACT ON THE LARGER RIVERS SUCH AS THE
HUDSON...MOHAWK...OR HOUSATONIC AS MUCH SINCE WE ARE NOT LOOKING FOR
HEAVY RAIN OVER A WIDESPREAD AREA. THAT BEING SAID LOCALIZED FLASH
FLOODING NOT OUT OF THE QSTN ESPCLY BTWN 22Z AND 06Z.

.ALY...PARTS OF NORTHERN PORTION OF FORECAST AREA IN A SEVERE
THUNDERSTORM WATCH UNTIL 500 PM EDT.
Hazardous weather outlook, Jun 9, 5:00 AM EDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EDT WED JUN 9 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD. A FEW
THUNDERSTORMS MAY PRODUCE STRONG WINDS IN EXCESS OF 58 MPH AND LARGE
HAIL.  VERY HEAVY RAINFALL IS POSSIBLE WHERE TRAINING OF STORMS
OCCURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 9, 5:51 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT WED JUN 9 2004

NYZ040-047>050-092230-

...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SCHENECTADY AND
SARATOGA COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALWAY TO AMSTERDAM
TO 9 MILES NORTHWEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF AMSTERDAM TO AMSTERDAM TO 9 MILES SOUTHEAST
OF CANAJOHARIE...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
CENTRAL BRIDGE BY 555 PM EDT
SCHOHARIE BY 600 PM EDT
ROTTERDAM JUNCTION AND DELANSON BY 615 PM EDT
DUANESBURG BY 625 PM EDT
EAST GLENVILLE...ALPLAUS...SCOTIA AND NISKAYUNA BY 630 PM EDT
Local storm report, Jun 9, 6:02 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     PERTH                   43.01N 74.19W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0529 PM     TSTM WND DMG     JOHNSTOWN               43.01N 74.37W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0529 PM     TSTM WND DMG     GLOVERSVILLE            43.05N 74.35W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN. ROOF BLOWN OFF HOUSE
            ON BLEEKER ST.

&&
Local storm report, Jun 9, 6:10 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     CLIFTON PARK            42.85N 73.81W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN.

0600 PM     TSTM WND DMG     HARMONY CORNERS         42.98N 73.96W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN.

&&
Local storm report, Jun 9, 6:29 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
629 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     LIGHTNING        CLIFTON PARK            42.85N 73.81W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN.

0600 PM     TSTM WND DMG     HARMONY CORNERS         42.98N 73.96W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN. CHIMNEY BLOWN OFF HOUSE.

&&
Local storm report, Jun 9, 6:49 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     PRINCETOWN              42.78N 74.07W
06/09/2004                   SCHENECTADY        NY   LAW ENFORCEMENT

            TREE DOWN.

0625 PM     TSTM WND DMG     NISKAYUNA               42.82N 73.90W
06/09/2004                   SCHENECTADY        NY   NWS EMPLOYEE

            TREE DOWN.

&&
Local storm report, Jun 9, 6:59 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
659 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     OLD FORGE               43.71N 74.97W
06/09/2004                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

&&

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:45 PM EDTSevere Thunderstorm WarningALYDutchess60 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.